Michigan, 2004Damaging Wind in Michigan, May 23, 2004
May 23, 2004 · NWS APX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 23, 9:33 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, May 23, 9:33 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1033 AM EDT SUN MAY 23 2004
.SHORT TERM...A WET MORNING ACROSS NORTHERN LOWER MI...WITH PRECIP
NOW SPREADING INTO EASTERN UPPER. THUNDERSTORMS ARE WEAKENING AS
THEY MOVE INTO THE FORECAST AREA...AS ELEVATED INSTABILITY REALLY
PETERS OUT AS ONE HEADS NORTH. STILL...OCCASIONALLY STRONG
CONVECTIVE ELEMENTS ARE NOTED IN THE SOUTH...WITH MBL PICKING UP
0.58 OF RAIN BETWEEN 9 AND 10 AM. THE BACK EDGE OF THIS MCS WAS
PROGRESSING ACROSS CENTRAL LAKE MI...MBL WILL SEE THE RAIN TAPER OFF
WITHIN AN HOUR. THIS WAS ALL HAPPENING NORTH OF A WARM FRONT THAT
WAS SLOWLY MOVING NORTH FROM THE I-94 CORRIDOR DOWNSTATE. HYDRO AND
SVR WX CONCERNS ARE THE MAIN ISSUE.
HYDRO...MAIN CONCERN AT THE PRESENT IS THE PINE RIVER IN WEXFORD/
MANISTEE COUNTIES...AND THE MANISTEE RIVER DOWNSTREAM OF THE PINE.
THIS DRAINAGE BASIN HAS SEEN HEAVY RAIN IN PAST DAYS (ESPECIALLY THE
MASON/LAKE COUNTY PART OF THE BASIN)...AND HAS PICKED UP ALMOST AN
INCH OF ADDITIONAL RAIN SO FAR. WILL BE KEEPING AN EYE OUT DOWN
THERE TO SEE IF ADDITIONAL HEAVY RAIN MATERIALIZES LATE TODAY.
OTHERWISE...THE REST OF THE FORECAST AREA LOOKS TO PICK UP A GENERAL
HALF-INCH TO INCH RAINFALL TODAY AS RAIN BAND CONTINUES TO ROTATE
NORTH. BUT WITHOUT PERSISTENT HEAVY CONVECTIVE RAINS WITHIN THIS
BAND...WE PROBABLY WILL NOT SEE THE VERY HEAVY LOCAL RAINS THAT IT
WOULD TAKE TO PRODUCE FLOODING...ESPECIALLY SINCE THIS AREA (WHILE
WET) HAS NOT SEEN THE DOUSING THAT THE FAR SOUTH HAS HAD IN THE PAST
WEEK.
SVR POTENTIAL WILL WAIT TIL LATE TODAY. SUBSTANTIAL DESTABILIZATION
IS EXPECTED NEAR WARM FRONT BACK ALONG WI/IL BORDER...THIS SHOULD BE
THE GENESIS REGION OF A SVR MCS THAT WILL TRACK INTO THE SOUTHERN
LOWER AND PERHAPS GRAZE THE SOUTHERN ZONES. WITH THE WARM FRONT
EXPECTED TO REMAIN DOWNSTATE UNTIL TONIGHT...CONVECTION WILL HAVE TO
BE VERY WELL ORGANIZED TO GETS WINDS DOWN TO THE SURFACE...BUT THAT
IS CERTAINLY POSSIBLE. MARGINAL HAILERS ARE THE OTHER CONCERN.
MOST OTHER ELEMENTS OF THE FORECAST ARE STRAIGHTFORWARD. WIDESPREAD
PRECIP CENTRAL AND NORTH...AND EASTERLY WINDS...WILL KEEP TEMPS COOL
THERE. IN THE SOUTH...WHERE A DIMINISHING TREND IN PRECIP IS
EXPECTED BEFORE ANY DEVELOPING MCS ARRIVES...SOME DIURNAL HEATING
WILL OCCUR.
ZOLTOWSKI
&&
.PREV DISCUSSION ISSUED 352 AM SUN MAY 23...
LONG TERM...MONDAY...WILL KEEP CHANCE POPS AS THE 500 MB TROUGH AXIS
MOVES THROUGH THE STATE BY 18Z AND WITH THE NW FLOW AND THE
CLOUDINESS, THERE WILL BE INSTABILITY SHOWERS POST FRONTAL ALSO AS
THE 300 MB 70KT LFQ MOVES IN AT THE SAME TIME. BY 21Z THE 300 MB JET
HAS ITS RFQ OVER THE AREA (NET DOWNWARD MOTION) AND 500 MB RIDGE IS
BUILDING RAPIDLY. LOW LEVEL MOISTURE (RH AT 850 AND BELOW IS >95%)IS
STILL RATHER THICK SO WILL KEEP THE SKY MOSTLY CLOUDY.
MONDAY NIGHT...500 MB RIDGE MOVES OVER THE REGION BY 06Z AND THE SFC
MOISTURE DRIES TO BELOW 50% IN N LOWER AND 60 % IN E UPPER. NEXT SFC
LOW IS MOVING IN AND WITH THE FRONT TO THE SOUTH SO EXPECTING A
CHANCE OF RAIN SHOWERS OVER N LOWER THROUGH 09Z.
TUESDAY....HAVE GONE WITH SCATTERED THUNDERSTORMS PRIMARILY SOUTH OF
M-72 AS THE 850-500 LAPSE RATE AGAIN STEEPENS TO BETTER THAN 6C/KM
BUT THE SFC INSTABILITY IS LACKING. LAPSE RATES ARE IN THE 5 C/KM
REGION FARTHER NORTH AND WHILE I CANT RULE OUT THUNDER THE FLAVOR
OF THE DAY WILL BE MORE ON THE ORDER OF SHOWERS. TUESDAY NIGHT LOOKS
TO CLEAR OUT AS THE SFC LOW MOVES NORTH AND COLD FRONT MOVES EAST.
THE REST OF THE EXTENDED LOOKS GOOD THROUGH 120 HOURS OF THE GFS.
LUTZ
&&
.APX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH...TODAY AND THIS
EVENING...MIZ031>036-041-042.
&&
Hazardous weather outlook, May 23, 10:20 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1120 AM EDT SUN MAY 23 2004
MIZ008-015>036-041-042-241100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
1120 AM EDT SUN MAY 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BRING A THREAT OF HEAVY RAIN TO THE
AREA TODAY AND TONIGHT. SEE ONGOING WATCHES...WARNINGS AND
ADVISORIES FOR FURTHER DETAILS.
THERE IS A RISK OF SEVERE THUNDERSTORMS IN NORTHERN LOWER MICHIGAN
SUNDAY. WIND GUSTS TO 65 MPH AND HAIL UP TO AN INCH AND A HALF IN
DIAMETER ARE POSSIBLE. THE BEST CHANCE OF SEVERE WEATHER WILL BE
AFTER 4 PM...AND WILL CONTINUE THROUGH THE NIGHT. THE LIKELIHOOD OF
SEVERE WEATHER WILL INCREASE AS YOU HEAD SOUTH ACROSS NORTHERN LOWER
MICHIGAN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)
LUTZ/JZ
Thunderstorm Wind, Otsego
- When
- May 23, 12:03 PM EST
- Where
- Otsego County, 5 mi SSW of Gaylord
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 44.967, -84.717
An isolated severe thunderstorm downed a large tree along the west shore of Otsego Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Iowa, May 23, 20041 death · 1 injured · $110,000 · 57 kt wind · 13 events
- Flooding in Michigan, May 23 to 24, 2004$100 million · 16 events
- Tornadoes and Flash Flood in Illinois, May 23, 2004F2 · 20 events
- Tornado and Hail in Illinois, May 23, 2004F2 · 14 events
- Flash Flooding in Iowa, May 23, 2004$890,000 · 4 events
- Flash Flood in Pennsylvania, May 23, 2004$500,000 · 1 event
- Flood in Puerto Rico, May 23, 2004$500,000 · 1 event
- Hail and Damaging Winds in Michigan, May 23, 2004$310,000 · 1.75 in hail · 7 events
- Flood in Wisconsin, May 23 to 31, 2004$400,000 · 1 event
- Tornadoes and Hail in Michigan, May 23, 20042 injured · $5,000 · F1 · 35 events
- Lightning Strike in North Carolina, May 23, 2004$250,000 · 1 event
- Flash Flooding and Damaging Winds in New York, May 23 to 24, 2004$145,000 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396223.